To the Editor.
—Most clinicians regard the computed tomographic (CT) scan an a noninvasive procedure involving only the risk of the radiation received. However, contrast medium is injected in the majority of examinations for enchancement, and this exposes the patient to all the risks of that substance. Seizures1 and acute renal failure2 have been reported secondary to CT scanning.
Report of a Case.
—A 26-year-old man had a CT scan of the retroperitoneal area for evaluation of lymph nodes after a testicular resection for cancer. Three hundred milliliters of 30% diatrizoate sodium was given as a bolus during the infusion to outline the inferior vena cava more clearly while the scan was being performed. The patient had no acute problems with this procedure, but, 48 hours later, he experienced acute superficial thrombophlebitis of the right greater saphenous vein. Forty-eight hours later, he had symptoms and laboratory results compatible
Sutherland CM. Computed Tomographic Scan. Arch Intern Med. 1982;142(1):200. doi:10.1001/archinte.1982.00340140202039
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: